Thunderstorm Wind, Randolph
- When
- May 9, 7:20 PM CST to 7:25 PM CST
- Where
- Randolph County, Dalton to 1.86 mi E of Dalton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.420, -91.150
A few trees down across Dalton.
A squall line of thunderstorms advanced east across Northeast Arkansas in the mid evening hours on 9 May. At times the line bowed out causing damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A squall line of thunderstorms advanced east across Northeast Arkansas in the mid evening hours on 9 May. At times the line bowed out causing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 5:59 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 659 PM CDT MON MAY 9 2016 .DISCUSSION... UPDATED FOR AVIATION DISCUSSION && .PREV DISCUSSION... /ISSUED 346 PM CDT MON MAY 9 2016/ TEMPERATURES ARE A BIT COOLER THAN EXPECTED TODAY ACROSS THE MIDSOUTH. MOST OF THE AREA HAS ONLY MANAGED TO CLIMB INTO THE LOW 70S. AFTERNOON HIGHS SHOULD BE MOSTLY IN THE 73 TO 77 DEGREE RANGE. MEMPHIS IS THE WARMEST LOCATION...A FEW ROGUE RAYS OF SUNSHINE MUST HAVE POKED THROUGH THE OVERCAST SKY...CAUSING THEM TO JUMP UP TO 77 DEGREES AT 3PM. INSTABILITY HAS ALSO BEEN SUPPRESSED TODAY DUE TO ABUNDANT CLOUD COVER. EVEN WITH DEW POINTS IN THE LOW TO MIDDLE 60S WE HAVE ONLY BEEN ABLE TO EEK OUT 300-400 J/KG OF CAPE IN EAST ARKANSAS WHERE IT IS CURRENTLY MOST UNSTABLE. AS A RESULT...SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON...AND EVEN LIGHTNING IS IN QUESTION. HOWEVER THINGS ARE STILL EXPECTED TO BECOME ACTIVE TONIGHT. CONFIDENCE IS INCREASING ON THE FORECAST OF SEVERE STORMS TONIGHT. WE WILL HAVE TO WAIT FOR DYNAMIC SUPPORT FOR SHOWERS AND THUNDERSTORMS TO STRENGTHEN. A WELL DEFINED SHORTWAVE TROUGH CAN BE SEEN IN WATER VAPOR IMAGERY MOVING ACROSS WEST OKLAHOMA. THIS FEATURE IS EXPECTED TO RAPIDLY MOVE ACROSS THE PLAINS TONIGHT...APPROACHING THE MISSISSIPPI RIVER BEFORE SUNRISE. IT IS EXPECTED TO ATTAIN A STRONG NEGATIVE TILT BETWEEN SUNSET AND MIDNIGHT. A 100KT UPPER LEVEL JET WILL BE SITUATED TO OUR SOUTHWEST...PLACING MUCH OF THE MIDSOUTH IN THE LEFT EXIT REGION...BUT THIS FEATURE MAY BE A BIT TOO FAT AWAY FOR ANY SIGNIFICANT CONTRIBUTION TO THE SEVER THREAT. NEVERTHELESS IT IS NOT A LIMITING FACTOR FOR SEVERE WEATHER. MORE IMPORTANTLY...DIFLUENT FLOW IN THE UPPER LEVELS SHOULD HELP MAINTAIN UPDRAFTS. EVEN LOWER IN THE ATMOSPHERE...A 45-50KT 850 LLJ IS EXPECTED TO DEVELOP EARLY TONIGHT AND SHIFT ACROSS THE AREA THROUGH THE NIGHT. A SECONDARY LLJ OF SIMILAR STRENGTH IS EXPECTED TO MOVE INTO EAST ARKANSAS BY 12Z...WEAKENING AFTER SUNRISE. AS THE TROUGH ATTAINS A STRONG NEGATIVE TILT IT SHOULD BE EASY TO TRANSFER SOME OF THAT ENERGY TO THE SURFACE. DAMAGING WIND WILL BE THE GREATEST THREAT...ALONG WITH ISOLATED SHORT LIVED TORNADOES. TOMORROW...THUNDERSTORMS MAY RE DEVELOP IN THE AFTERNOON...BUT IF CLOUDS HANG AROUND LIKE TODAY DEVELOPMENT MAY BE LIMITED. TOMORROW AFTERNOON STORMS WOULD BE ONCE AGAIN MAINLY DRIVEN BY HEATING INDUCED INSTABILITY. DEW POINTS WILL BE A LITTLE HIGHER THAN TODAY...IN THE MIDDLE TO UPPER 60S...SO EVEN TEMPERATURES IN THE MIDDLE 70S MAY BE ENOUGH FOR CONVECTION. WEDNESDAY...A WEAK BROAD RIDGE SHIFTS ACROSS THE AREA. A FEW SHOWERS AND WEAK THUNDERSTORMS MAY LINGER IN NORTHERN PORTIONS OF THE CWA...BUT WE SHOULD SEE A BREAK FROM ANY STRONG OR SEVERE STORMS. HIGHS MAY CLIMB INTO THE MIDDLE 80S. WEDNESDAY NIGHT INTO THURSDAY...THE RIDGE WILL SHIFT EAST AND SOUTHWEST FLOW WILL RETURN TO THE MIDSOUTH. STRONG TO POSSIBLY SEVERE AFTERNOON THUNDERSTORMS LOOK POSSIBLE. DEWPOINTS WILL REMAIN ELEVATED WITH HIGHS IN THE LOW 80S. FRIDAY INTO THE WEEKEND LOOKS DRY WITH COOLER TEMPERATURES RETURNING. WE MAY SEE A CLIPPER TYPE SYSTEM TRACK TO OUR NORTHEAST LATE IN THE WEEKEND...BUT CONFIDENCE ON THE EXACT TRACK OF THIS FEATURE IS LOW. WILL ADVERTISE SLIGHT CHANCE TO LOW CHANCE POPS...MAINLY IN NORTHWEST TENNESSEE. 30 && .AVIATION... MAINLY VFR CONDS AREAWIDE ATTM. LATEST HI-RES MODELS HAVE BACKED AWAY FROM A LINE MOVING ACROSS THE MS RIVER AT 05Z BUT ALSO NOT DOING WELL RESOLVING CURRENT LINE DEVELOPING OVER NW AR. FOR NOW WILL CONTINUE WITH THE PREVIOUS FORECAST WITH SOME SORT OF LINE/CLUSTER MOVING THROUGH KJBR...KMEM AND EVENTUALLY KMKL LATER THIS EVENING INTO THE OVERNIGHT HOURS. EXPECT OCNL MVFR/IFR CONDS WITH ANY TSRAS. EXPECT MAINLY SHRAS AT KTUP. AFTER TSRAS/SHRAS MOVE THROUGH EXPECT A PERIOD OF MVFR CIGS THROUGH MID MORNING TUESDAY. SOME GUIDANCE INDICATING THE POSSIBILITY OF IFR CIGS BUT IT SEEMS THAT THE LOW LEVELS WILL BE TOO WELL MIXED FOR THAT TO OCCUR. SOUTH WINDS AT 10-15 KTS WITH HIGHER GUSTS WILL PREVAIL THROUGH THE PERIOD...LIGHTER AT KTUP. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 304 PM CDT MON MAY 9 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 304 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER...WITH THE HIGHEST THREAT IN NORTHEAST ARKANSAS. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ACROSS NORTHERN PORTIONS OF THE MID SOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THERE WILL BE AN ADDITIONAL POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY ACROSS PORTIONS OF THE MID SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE MID SOUTH BEGINNING LATER THIS AFTERNOON AND CONTINUING AT TIMES THROUGH THE REMAINDER OF THIS WEEK.
The Memphis radar (KNQA), 166 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
2 thunderstorm wind. Local standard time, as filed.
A few trees down across Dalton.
Large tree down across Grandview Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633556, 633557.